Delirium in hospitalized patients might be linked to common antibiotics more often than once believed, according to new research.
Article continues below
Delirium - mental confusion that may be paired with hallucinations and agitation - is often caused by medications.
But, antibiotics are not typically the first type of drug suspected, said study lead author Dr. Shamik Bhattacharyya, a neurologist at Brigham and Women's Hospital in Boston.
Reviewing case reports going back seven decades on patients given antibiotics who later developed delirium and related issues, the scientists found that nearly half suffered delusions or hallucinations. Seven out of 10 were found to have abnormal electrical activity in the brain.
"A key point in the study is that different antibiotics caused different types of confusion," Bhattacharyya said.
"The fact that antibiotics can cause confusion has been recognized for many years, but it doesn't come into the consciousness of many doctors simply because there are many causes of confusion in patients with infection. So being able to find distinct patterns was not something we anticipated."
But one doctor not involved with the study said using case studies that spanned 70 years may not have produced an accurate assessment of antibiotics and their relationship to delirium.
Delirium strikes up to half of hospitalized patients and up to eight in 10 patients in intensive care units, according to study documents. Those with delirium are more likely to have longer hospital stays and suffer other complications such as falls and death, and are also more likely to enter a nursing home.
More than 262 million courses of antibiotics are prescribed each year in the United States, according to the U.S. Centers for Disease Control and Prevention. This equates to more than five antibiotic prescriptions written each year for every six people in the United States.
Bhattacharyya and his colleagues combed through case reports going back to 1946, finding 391 cases where patients given antibiotics developed delirium and other brain problems.
While nearly half suffered delusions or hallucinations, 14 percent had seizures, 15 percent had involuntary muscle twitching and 5 percent lost control of body movements. One quarter of those with delirium also suffered kidney failure.
A total of 54 different antibiotics from 12 classes were involved in the cases, ranging from commonly used antibiotics such as sulfonamides and ciprofloxacin (Cipro) to intravenous penicillin and cefepime (Maxipime). Patients' average age was 54. ■